Hail, Santa Fe
- When
- July 8, 12:10 PM MST to 12:15 PM MST
- Where
- Santa Fe County, 1.78 mi SE of Agua Fria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.630, -106.000
Quarters hail.
A potent back door cold front that shifted west across eastern New Mexico early on the 8th plowed through the Rio Grande Valley and became stationary along the Continental Divide. The upper level high was centered over central New Mexico and resulted in very weak steering winds over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent back door cold front that shifted west across eastern New Mexico early on the 8th plowed through the Rio Grande Valley and became stationary along the Continental Divide. The upper level high was centered over central New Mexico and resulted in very weak steering winds over the region. A thunderstorm that developed over the Las Conchas burn scar produced flash flooding within Frijoles Canyon. Another storm that developed farther southwest toward Jemez Springs also produced flash flooding along Highway 4. Other very heavy rain-producing storms were noted to the north of Cuba and around Mount Taylor however no flash flooding was reported. A brief severe storm near Santa Fe produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 10:28 AM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1128 AM MDT TUE JUL 8 2014 .AVIATION... 18Z TAF CYCLE A GUSTY COLD FRONT DRAPED OVER PORTIONS OF CENTRAL AND EASTERN NM WILL CONTINUE PUSHING TO THE W AND S TODAY...REACHING THE AZ/NM BORDER BY THIS EVENING. GUSTY EAST WINDS WILL PERSIST THROUGH GAPS OF CENTRAL MTS TILL LATE THIS EVENING...WITH PERIODIC GUSTS TO 30KTS. CONFIDENCE LOW ON NEED FOR AWW FOR HIGH WINDS AT KABQ AS PRESSURE GRADIENT NOT ANTICIPATED TO BE STRONG ENOUGH. AREAS OF LOW CLOUDS ACROSS NE NM WILL SLOWLY DISSIPATE THIS AFTERNOON...POTENTIALLY HINDER TSTM DEVELOPMENT ALONG THE EASTERN SLOPES OF THE SANGRES. DELAY IN BUILDING OF CU OVER WESTERN AND CENTRAL HIGH TERRAIN WILL DELAY TIMING SHOWERS AND TSTMS THIS AFTN AND EVE...WITH HIGH RES MODELS PAINTING KGUP AS MOST LIKELY TO BE IMPACTED. STORMS WILL MOVE SLOWLY TO THE NW AND COULD PRODUCE HEAVY RAINS AND BRIEF MVFR CEILINGS/VSBYS. SHOWERS WILL PERSIST INTO THE OVERNIGHT HOURS...THOUGH GENERALLY DISSIPATING AFTER 03Z WEDNESDAY. 24 && .PREV DISCUSSION...306 AM MDT TUE JUL 8 2014... .SYNOPSIS... A POTENT BACK DOOR COLD FRONT RACING SOUTHWEST ACROSS EASTERN NEW MEXICO WILL INTRODUCE ANOTHER SIGNIFICANT SURGE OF MOISTURE INTO THE REGION. THE COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL BE MUCH GREATER THROUGH WEDNESDAY OVER CENTRAL AND WESTERN NEW MEXICO. HEAVY RAINFALL IS POSSIBLE BOTH DAYS OVER THE NORTHERN HIGH TERRAIN. STEERING FLOW WILL THEN BECOME MORE WEST TO EAST THURSDAY THROUGH SATURDAY AND ALLOW STORMS TO SHIFT MORE INTO THE NORTHEAST AND EAST CENTRAL PLAINS. TEMPERATURES THROUGH THE WEEKEND WILL BE VERY CLOSE TO EARLY JULY NORMALS FOR THE ENTIRE AREA. && .DISCUSSION... SURFACE OBS AND COMPOSITE RADAR SHOWING A WELL DEFINED COLD FRONT SHIFTING RAPIDLY SOUTH ACROSS NORTHEASTERN NM. A FEW STORMS ARE DEVELOPING BEHIND THE FRONTAL PASSAGE ALONG THE EAST SLOPES OF SOUTHEASTERN CO. THE FRONT WILL SLIDE WEST THRU THE CENTRAL MT CHAIN THIS AFTERNOON AND BECOME POSITIONED BENEATH THE UPPER HIGH CENTERED OVER NORTHERN NM. THIS WILL SET THE STAGE FOR HEAVY RAINFALL ALONG AN INSTABILITY AXIS FROM THE JEMEZ MTS EAST ACROSS SANTA FE AND THE SANGRE DE CRISTO MTS. THIS IS INDICATED VERY WELL BY THE NAM12 AND LOCAL WRF...AS WELL AS SEVERAL MEMBERS OF THE SPC ENSEMBLE. THE TRICKY SCENARIO IS ADVERTISED BY THE GFS WHICH KEEPS THE MAJORITY OF THE HEAVY PRECIP NORTH OF THE ABQ METRO. SIDED WITH THE HI-RES MODELS INDICATING OUTFLOWS WILL SHIFT SOUTH TOWARD ABQ AND FORCE ROBUST CONVECTION THRU THE EVENING. HOWEVER IT DOES APPEAR THE HEAVIEST QPF WILL STILL OCCUR WITHIN MCKINLEY...RIO ARRIBA AND SANDOVAL COUNTIES. RAISED POPS TO DEFINITE FOR THIS AREA AND LIKELY FOR MUCH OF THE ABQ/SAF AREA. STEERING FLOW REMAINS WEAK WEDNESDAY WHILE A MID LEVEL TROUGH SHIFTS EAST INTO CENTRAL NM BENEATH THE UPPER RIDGE. PWAT VALUES RISE TO BTWN 1.0 AND 1.2 FOR CENTRAL AND WESTERN NM SO FLASH FLOOD POTENTIAL IS INCREASING OVER THE REGION...ESPECIALLY BURN SCARS. NOT MUCH CHANGE THURSDAY THROUGH SATURDAY...EXCEPT STEERING FLOW IS A LITTLE STRONGER AND MORE SW TO NE...THEN EVENTUALLY WEST TO EAST. THIS WILL HELP SHIFT STORMS FROM THE HIGHER TERRAIN MORE OUT ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. AN EASTERLY WAVE WILL APPROACH FROM THE SE BY SUNDAY AND SHIFT THE MOIST PLUME MORE WEST TO EAST AND INTRODUCE MORE STABLE/DRY AIR OVER THE SE PLAINS. BEYOND THIS WEEKEND MODELS CONTINUE TO DISPLAY SIGNIFICANT RUN-TO- RUN INCONSISTENCIES WITH THE LOCATION OF THE UPPER HIGH AND MAIN MOISTURE THETA-E RIDGE AXIS. GUYER && .FIRE WEATHER... A FAST MOVING AND MOIST BACK DOOR COLD FRONT WILL PLUNGE SOUTHWESTWARD THROUGH THE AREA TODAY...REACHING THE CENTRAL MOUNTAIN CHAIN BY LATE MORNING AND THE AZ BORDER BY THIS EVENING. SINCE THE FRONT WILL PUSH THROUGH WESTERN AREAS DURING THE MOST UNSTABLE TIME OF DAY...NUMEROUS THUNDERSTORMS WILL FAVOR THOSE AREAS TODAY. NORTH CENTRAL AREAS AND THE NE HIGHLANDS WILL ALSO BE FAVORED AS NW FLOW ALOFT FERRIES A WEAK PERTURBATION OR TWO SOUTHEASTWARD. SCATTERED TO ISOLATED ACTIVITY IS EXPECTED ELSEWHERE...AND MUCH OF THIS SHOULD LINGER INTO THE OVERNIGHT HOURS CENTRAL AND WEST. WITH PWAT VALUES APPROACHING 1 INCH...SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN TODAY. CELLS SHOULD GENERALLY MOVE TOWARD THE WEST AND NORTH...EXCEPT FOR MORE EASTWARD MOVING ACTIVITY EAST OF THE SANGRES. THE CHANCE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL PERSIST MAINLY OVER NORTHERN...CENTRAL AND WESTERN AREAS FOR THE REST OF THE WEAK AND INTO THE WEEKEND AS A MODEST MONSOON MOISTURE PLUME DRAPES OVER CENTRAL AND WESTERN AREAS. ANOTHER BACK DOOR COLD FRONT MAY PUSH INTO THE PLAINS ON SUNDAY GIVING THE NE AND E CENTRAL PLAINS AN UPTICK IN WETTING THUNDERSTORM ACTIVITY. WITH ALL OF THE MOISTURE AND CLOUD COVER IN PLACE...HIGH TEMPERATURES SHOULD GENERALLY RANGE FROM NEAR NORMAL TO SEVERAL DEGREES BELOW NORMAL EACH DAY. WINDS WILL GENERALLY BE LIGHT OUTSIDE OF CONVECTIVE ACTIVITY...EXCEPT FOR BREEZY CONDITIONS WITH THE COLD FRONTS TODAY AND PROBABLY ALSO SUNDAY. TODAYS FRONT WILL PRODUCE A GUSTY EAST CANYON WIND IN THE CENTRAL VALLEY DURING THE AFTERNOON AND EVENING. VENTILATION WILL GENERALLY BE GOOD OR BETTER...EXCEPT FOR A BROAD AREA OF FAIR TO POOR READINGS ACROSS THE WESTERN HALF OF THE FORECAST AREA THURSDAY AND ACROSS NORTH CENTRAL AND NORTHEAST AREAS ON SUNDAY. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 506 AM MDT TUE JUL 8 2014 NMZ501>540-091200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 506 AM MDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE OVERNIGHT. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH MONDAY...PARTICULARLY OVER AND ADJACENT TO THE HIGH TERRAIN. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1223 PM MDT TUE JUL 8 2014 NMZ508-081845- SOUTHWEST MOUNTAINS- 1223 PM MDT TUE JUL 8 2014 ...STRONG THUNDERSTORM MOVING SOUTHWEST OF MAGDALENA... AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES SOUTH OF MAGDALENA. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO COUNTY OR AN AREA 4 MILES SOUTHWEST OF MAGDALENA. THE INTERSECTION OF ROADS 107 AND 234 WOULD ESPECIALLY BE IMPACTED. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3405 10741 3407 10721 3392 10720 3392 10739 TIME...MOT...LOC 1821Z 333DEG 2KT 3399 10727 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1225 PM MDT TUE JUL 8 2014 NMZ506-081900- WEST CENTRAL MOUNTAINS- 1225 PM MDT TUE JUL 8 2014 ...STRONG THUNDERSTORM JUST NORTHEAST OF EL MORRO... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 4 MILES NORTHEAST OF EL MORRO. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL MORRO NATIONAL MONUMENT AND OJO REDONDO CAMPGROUND. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3521 10832 3519 10808 3496 10814 3498 10836 TIME...MOT...LOC 1825Z 186DEG 2KT 3510 10822 50
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT TUE JUL 8 2014
NMZ518-081930-
SANTA FE METRO AREA-
1243 PM MDT TUE JUL 8 2014
...STRONG THUNDERSTORM MOVING OVER SANTA FE...
AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER NEAR SANTA FE.
MOVEMENT WAS WEST BETWEEN 5 TO 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANTA FE
COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
&&
LAT...LON 3566 10592 3561 10590 3558 10590 3558 10606
3568 10604
TIME...MOT...LOC 1843Z 077DEG 7KT 3563 10594
50The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
6 flash flood, 1 hail. Local standard time, as filed.
Quarters hail.
Wall of water 4.5 feet surged down Frijoles Canyon within Bandelier.
Several drainages flooded within the Paliza area of the Jemez Mountains. Water flooded Forest Road 266 before Forest Road 10 in two places. A fire engine working a wildfire in the area was trapped due to the above mentioned flooded roads, personnel had to wait out the storm.
Local news reporting that flood waters washed away a main road on the Santo Domingo Pueblo leading to Sile. The rushing flood waters crushed the metal culverts meant to transport water underneath the roadway.
One foot of water with mud and debris over Highway 4.
Highway 550 and Highway 537 were impacted and the Fire Chief reported 1.5 to 2 of rain to the local Emergency Manager. There was some damage to county roads with strong flows in the arroyos. Two feet of standing water was observed on the asphalt of roads in some locations. However, no roads were closed and all debris was cleared by the following day.
Water damage was reported to the roof on two homes from heavy rain on the southern edge of town. Water ran through a couple homes and was running over dirt roads along northern portions of the area. No major damage reported from road flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517992, 517993, 518724, 518731, 517991, 518725, 518726.